Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 56, NWS Columbia, SC

July 20, 2023Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 20, 2023, 5:10 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 5:10 PM EDT (21:10 UTC)
Expired
Jul 20, 2023, 5:45 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS52 KCAE 202110
SVRCAE
SCC027-085-202145-
/O.NEW.KCAE.SV.W.0056.230720T2110Z-230720T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
510 PM EDT Thu Jul 20 2023

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Clarendon County in central South Carolina...
  Central Sumter County in central South Carolina...

* Until 545 PM EDT.

* At 510 PM EDT, a severe thunderstorm was located over Alcolu, or
  over Manning, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Manning, Alcolu, Brogdon, Foreston and Gable. 

This includes Interstate 95 between mile markers 115 and 132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3356 8006 3368 8035 3385 8030
      3388 7988
TIME...MOT...LOC 2110Z 273DEG 17KT 3373 8024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC
1 follow-up statement
573 
WWUS52 KCAE 202126
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
526 PM EDT Thu Jul 20 2023

SCC085-202136-
/O.CAN.KCAE.SV.W.0056.000000T0000Z-230720T2145Z/
Sumter SC-
526 PM EDT Thu Jul 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3365 8028 3379 8022 3378 7998 3377 7999
      3372 7997 3370 8000 3356 8006
TIME...MOT...LOC 2126Z 289DEG 21KT 3369 8015 

$$

SCC027-202145-
/O.CON.KCAE.SV.W.0056.000000T0000Z-230720T2145Z/
Clarendon SC-
526 PM EDT Thu Jul 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL CLARENDON COUNTY...

At 526 PM EDT, a severe thunderstorm was located near Manning, moving
east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Manning, Alcolu and Foreston. 

This includes Interstate 95 between mile markers 116 and 126.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3365 8028 3379 8022 3378 7998 3377 7999
      3372 7997 3370 8000 3356 8006
TIME...MOT...LOC 2126Z 289DEG 21KT 3369 8015 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:11 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 2:11 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EDT Thu Jul 20 2023

.SYNOPSIS...
An upper disturbance will move in today and increase
thunderstorm chances across much of the area. A Slight risk of
severe weather, mainly afternoon and into the evening, with
damaging winds possible. Temperatures fall back into the normal
range this weekend as a cold front sags into the Southeast
providing support for increased cloud cover and rain chances.
Seasonable weather expected for much of next week with near
normal temperatures and moisture over the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Observations early this afternoon show two mesoscale convective
systems (MCSs), one moving into the Upstate and one moving into
southern KY. These will be the disturbances to watch today as
the overall flow remains out of the NW. Fairly robust
instability/differential heating boundary across the area
currently in place. In the southern area, already seeing in SPC
mesoanalysis that surface based instability is quite high,
exceeding 4000 J/kg of CAPE. As the second MCS approaches the
area late this afternoon into this evening, it will likely move
towards the area of highest instability into the CSRA with
HiRes guidance trending a bit farther SW with severe potential,
noted by a shift in the NCAR neural network highest severe probs
shifting towards eastern Georgia. Indications that severe
potential will be higher with this second MCS due to an increase
in shear into this evening with deep layer shear on the order
of 35 knots or so which will support better organization of
storms along with an 850mb jet. Noting in convective
observations that storms are developing along the instability
gradient which is expected to continue which would favor storm
development in the southern half of the forecast area. Some
things potentially working against severe potential this evening
are the possibility that we mix dew points out this afternoon
and evening with a fairly atypical (for July) westerly surface
wind component. Noticing this beginning to happen in central
Georgia but still seeing dew points in the low to mid 70s for
now. Also the best upper level support will be associated with
a shortwave that will move across the north which the MCS this
evening will likely move away from, losing out on this lift.
Slight risk continues to seem reasonable for today, although
seeming to be more likely for the southern portion of the area
this evening with damaging wind gusts the main threat. There is
the potential for an additional MCS to move into the area
tonight, shortly after midnight associated with a bit weaker
shortwave in southern MO but should lose out of instability
tonight at the surface and storms should become elevated.

Temperatures expected to be a bit hotter today, especially if we
are able to mix more efficiently. Highs in the low 90s north to
mid or possibly upper 90s south, especially if dew points mix
out. Heat index maxes out around to just above 105F so will
continue to forego heat advisory mention. Persistence for lows,
so mid 70s on target.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday will be warm with highs a few degrees above normal.
850mb temperatures are progged be to be slightly warmer than the
previous day. Combined with downslope flow we should see highs
in the mid 90s once again. Models show some drier air impinging
on the northern FA during the afternoon keeping PWAT values
around 1.75 inches. Apart from a lee side trough there appears
to be little forcing for convection. Given the weak forcing and
drier airmass we expect only isolated to widely scattered
convection during the afternoon. Isolated damaging downburst
winds are possible if deep convection can develop due to mid-
level dry air leading to DCAPE values from 750 to 1000 J/kg.
Weak shortwave energy and elevated instability may allow for
storms to linger into the evening but convective activity
overall is expected to decrease overnight. Lows will be in the
low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A cold front will drop into the Deep South this weekend as
upper level troughing amplifies over the eastern US. The stalled
frontal boundary will be near or over the forecast area through
early next week before becoming washed out. The boundary will
serve as the focus for diurnally driven convection each
afternoon. The highest PoPs will be favored across the southern
and eastern FA where moisture may be higher depending on the
positioning of the frontal boundary. Shortwave troughs will also
periodically round the base of the broader trough working to
enhance convective development through early next week.

From mid week through the end of the forecast period 500mb
height rises are favored with near normal atmospheric moisture.
Global ensembles suggest the forecast area may be under an upper
level weakness between two ridges. Near normal atmospheric
moisture and weak flow suggest a seasonable pattern of diurnally
driven airmass convection with near normal temperatures through
the remainder of the long term.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
Scattered cumulus field currently over the terminals around 5000
feet. Scattered showers and thunderstorms developing this
afternoon and evening, although there is some uncertainty as to
how they impact the terminals. Highest chance for storms to be
near OGB/AGS/DNL this evening, diminishing tonight. Another
disturbance moves in shortly after midnight but confidence is
more limited that this will generate convection that will cause
restrictions at the terminals. Winds remain breezy out of the
west today and likely remain elevated into the overnight,
preventing fog from forming. Winds increase once again out of
the west late tomorrow morning between 5 to 10 kts.

EXTENDED AVIATION OUTLOOK...Isolated to widely scattered
thunderstorms developing each afternoon with a cold front
approaching this weekend. Limited potential for early morning
stratus and fog this weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 20, 4:57 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
457 AM EDT Thu Jul 20 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
457 AM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a Slight (2/5) risk for severe weather this afternoon and
evening with damaging winds being the main threat. Localized flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 5:06 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
506 PM EDT Thu Jul 20 2023

SCZ031-038-202130-
Clarendon SC-Sumter SC-
506 PM EDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of central Clarendon
and central Sumter Counties through 530 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alcolu, or near Manning, moving east at 25 mph.

HAZARD...Wind gusts of 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Manning, Alcolu, Turbeville, Paxville, Gable, Brogdon, Foreston and
Lakewood.

This includes Interstate 95 between mile markers 115 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 7992 3381 7995 3377 7999 3372 7997
      3370 8000 3355 8007 3369 8038 3387 8032
      3390 7995 3388 7994 3389 7988
TIME...MOT...LOC 2105Z 275DEG 23KT 3375 8018

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:06 PM EDTSpecial Weather StatementCAEClarendon24 min
Jul 20, 5:20 PM EDTSpecial Weather StatementCAEBamberg40 min
Jul 20, 5:49 PM EDTSpecial Weather StatementCAEClarendon26 min
Jul 20, 7:15 PM EDTSevere Thunderstorm Warning Considerable damage threatCAEMcCormick60 min
Jul 20, 7:40 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda65 min
Jul 20, 7:58 PM EDTSpecial Weather StatementCAESumter47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.